Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Complete intersections in toric ideals

Authors: Eduardo Cattani, Raymond Curran and Alicia Dickenstein
Journal: Proc. Amer. Math. Soc. 135 (2007), 329-335
MSC (2000): Primary 14M10; Secondary 14M25, 13C40
Published electronically: August 1, 2006
MathSciNet review: 2255278
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present examples that show that in dimension higher than one or codimension higher than two, there exist toric ideals $ I_A$ such that no binomial ideal contained in $ I_A$ and of the same dimension is a complete intersection. This result has important implications in sparse elimination theory and in the study of the Horn system of partial differential equations.

References [Enhancements On Off] (What's this?)

  • 1. M. Barile, M. Morales, and A. Thoma.
    On simplicial toric varieties which are set-theoretic complete intersections.
    J. Algebra, 226(2):880-892, 2000. MR 1752767 (2001i:14066)
  • 2. M. Barile, M. Morales, and A. Thoma.
    On free complete intersections.
    In Geometric and combinatorial aspects of commutative algebra (Messina, 1999), volume 217 of Lecture Notes in Pure and Appl. Math., pages 1-9. Dekker, New York, 2001. MR 1824213 (2002c:13026)
  • 3. M. Barile, M. Morales, and A. Thoma.
    Set-theoretic complete intersections on binomials.
    Proc. Amer. Math. Soc., 130(7):1893-1903, 2002. MR 1896020 (2003f:14058)
  • 4. CoCoATeam.
    CoCoA: a system for doing Computations in Commutative Algebra.
    Available at
  • 5. C. Delorme.
    Sous-monoïdes d'intersection complète de $ N$.
    Ann. Sci. École Norm. Sup. (4), 9(1):145-154, 1976. MR 0407038 (53:10821)
  • 6. A. Dickenstein, L. F. Matusevich, and T. Sadykov.
    Bivariate hypergeometric $ D$-modules.
    Advances in Mathematics, 196(1):78-123, 2005. MR 2159296
  • 7. A. Dickenstein and B. Sturmfels.
    Elimination theory in codimension 2.
    J. Symbolic Comput., 34:119-135, 2002. MR 1930829 (2003h:14073)
  • 8. D. Eisenbud and B. Sturmfels.
    Binomial ideals.
    Duke Math. J., 84(1):1-45, 1996. MR 1394747 (97d:13031)
  • 9. K. G. Fischer, W. Morris, and J. Shapiro.
    Affine semigroup rings that are complete intersections.
    Proc. Amer. Math. Soc., 125(11):3137-3145, 1997. MR 1401741 (97m:13026)
  • 10. K. G. Fischer, W. Morris, and J. Shapiro.
    Mixed dominating matrices.
    Linear Algebra Appl., 270:191-214, 1998. MR 1484081 (98j:15029)
  • 11. K. G. Fischer and J. Shapiro.
    Mixed matrices and binomial ideals.
    J. Pure Appl. Algebra, 113(1):39-54, 1996. MR 1411645 (97h:13008)
  • 12. I.M. Gel'fand, M.M. Kapranov, and A.V. Zelevinsky.
    Discriminants, Resultants and Multidimensional Determinants.
    Birkhäuser, Boston, 1994. MR 1264417 (95e:14045)
  • 13. J. Herzog.
    Generators and relations of abelian semigroups and semigroup rings.
    Manuscripta Math., 3:175-193, 1970. MR 0269762 (42:4657)
  • 14. S. Hosten and J. Shapiro.
    Primary decomposition of lattice basis ideals.
    J. Symbolic Comput., 29(4-5):625-639, 2000.
    Symbolic computation in algebra, analysis, and geometry (Berkeley, CA, 1998). MR 1769658 (2001h:13012)
  • 15. H. Nakajima.
    Affine torus embeddings which are complete intersections.
    Tohoku Math. J. (2), 38(1):85-98, 1986. MR 0826766 (87c:14058)
  • 16. J. C. Rosales and P. A. García-Sánchez.
    On complete intersection affine semigroups.
    Comm. Algebra, 23(14):5395-5412, 1995. MR 1363611 (96m:14068)
  • 17. G. Scheja, O. Scheja, and U. Storch.
    On regular sequences of binomials.
    Manuscripta Math., 98(1):115-132, 1999. MR 1669583 (99k:13017)
  • 18. R. P. Stanley.
    Relative invariants of finite groups generated by pseudoreflections.
    J. Algebra, 49(1):134-148, 1977. MR 0460484 (57:477)
  • 19. B. Sturmfels.
    Gröbner bases and convex polytopes, volume 8 of University Lecture Series.
    American Mathematical Society, Providence, RI, 1996. MR 1363949 (97b:13034)
  • 20. A. Thoma.
    Construction of set theoretic complete intersections via semigroup gluing.
    Beiträge Algebra Geom., 41(1):195-198, 2000. MR 1745589 (2001h:14059)
  • 21. A. Thoma.
    On the binomial arithmetical rank.
    Arch. Math. (Basel), 74(1):22-25, 2000. MR 1728358 (2001a:14023)
  • 22. K. Watanabe.
    Invariant subrings which are complete intersections. I. Invariant subrings of finite abelian groups.
    Nagoya Math. J., 77:89-98, 1980. MR 0556310 (82d:13020)
  • 23. G. M. Ziegler.
    Lectures on polytopes.
    Springer, New York, 1995. MR 1311028 (96a:52011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14M10, 14M25, 13C40

Retrieve articles in all journals with MSC (2000): 14M10, 14M25, 13C40

Additional Information

Eduardo Cattani
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003

Raymond Curran
Affiliation: Department of Mathematics and Statistics, University of Massachusetts, Amherst, Massachusetts 01003
Address at time of publication: Department of Mathematical and Computer Sciences, Metropolitan State College of Denver, Denver, Colorado 80202

Alicia Dickenstein
Affiliation: Departamento de Matematica, FCEyN, Universidad de Buenos Aires, (1428) Buenos Aires, Argentina

Received by editor(s): January 11, 2005
Received by editor(s) in revised form: August 18, 2005
Published electronically: August 1, 2006
Additional Notes: The first author was partially supported by NSF Grant DMS–0099707
The third author was partially supported by UBACYT X042, Argentina
Communicated by: Michael Stillman
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society